Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Hermite interpolation of nonsmooth functions preserving boundary conditions

Authors: V. Girault and L. R. Scott
Journal: Math. Comp. 71 (2002), 1043-1074
MSC (2000): Primary 65D05; Secondary 65N15, 65N30
Published electronically: January 17, 2002
MathSciNet review: 1898745
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article is devoted to the construction of a Hermite-type regularization operator transforming functions that are not necessarily ${\mathcal C}^1$ into globally ${\mathcal C}^1$ finite-element functions that are piecewise polynomials. This regularization operator is a projection, it preserves appropriate first and second order polynomial traces, and it has approximation properties of optimal order. As an illustration, it is used to discretize a nonhomogeneous Navier-Stokes problem, with tangential boundary condition.

References [Enhancements On Off] (What's this?)

  • 1. Adams, R. A., Sobolev Spaces, New York: Academic Press, 1975. MR 56:9247
  • 2. Amrouche, C. and Girault, V., ``Decomposition of vector spaces and application to the Stokes problem in arbitrary dimension," Czechoslovak Math. J. 44 (119), pp. 109-140 (1994). MR 95c:35190
  • 3. Arnold, D. N., Scott, L. R. and Vogelius, M., ``Regular inversion of the divergence operator with Dirichlet boundary conditions on a polygon," Ann. Scuola Norm. Sup. Pisa Cl. Sci.-Serie IV, XV, pp.169-192, (1988). MR 91i:35043
  • 4. Bernardi, C. and Girault, V., ``A local regularization operator for triangular and quadrilateral finite elements," SIAM J. Numer. Anal., 35, 5, pp.1893-1916, (1998). MR 99g:65107
  • 5. Brenner, S. and Scott, L. R., The Mathematical Theory of Finite Element Methods, New York: Springer-Verlag, 1994. MR 95f:65001
  • 6. Ciarlet, P. G., The Finite Element Method for Elliptic Problems, Amsterdam: North-Holland, 1978. MR 58:25001
  • 7. Clément, P., ``Approximation by finite element functions using local regularization," R.A.I.R.O. Analyse Numérique R-2, pp.77-84, (1975). MR 53:4569
  • 8. Dupont, T. and Scott, L. R., ``Polynomial approximation of functions in Sobolev spaces," Math. Comp., 34, pp.441-463, (1980). MR 81h:65014
  • 9. Girault, V. and Raviart, P.-A., Finite Element Methods for the Navier-Stokes Equations. Theory and Algorithms, SCM 5, Berlin:Springer-Verlag, 1986. MR 88b:65129
  • 10. Grisvard, P., Elliptic Problems in Nonsmooth Domains, Pitman Monographs and Studies in Mathematics, 24, Boston, MA: Pitman, 1985. MR 86m:35044
  • 11. Hopf, E., ``Über die Aufangswertaufgabe für die hydrodynamischen Grundgleichungen," Math. Nachr., 4, pp.213-231, (1951). MR 14:327b
  • 12. Leray, J., ``Etude de diverses équations intégrales non linéaires et de quelques problèmes que pose l'hydrodynamique," J. Math. Pures Appl., 12, pp.1-82, (1933).
  • 13. Lions, J.-L., Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Paris, 1969. MR 41:4326
  • 14. Lions, J.-L. and Magenes, E., Problèmes aux Limites non Homogènes et Applications, I, Paris: Dunod, 1968. MR 40:512
  • 15. Morgan, J. W. and Scott, L. R., ``A nodal basis for ${C}^1$ piecewise polynomials of degree $n \geq 5$," Math. Comp., 29, pp.736-740, (1975). MR 51:11930
  • 16. Necas, J., Les Méthodes Directes en Théorie des Équations Elliptiques, Prague: Academia, 1967. MR 37:3168
  • 17. Scott, L. R. and Vogelius, M., ``Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials," $M^2AN$ (formerly R.A.I.R.O. Analyse Numérique), 19, pp.111-143, (1985). MR 87i:65190
  • 18. Scott, L. R. and Zhang, S., ``Finite element interpolation of nonsmooth functions satisfying boundary conditions," Math. Comp., 54, pp.483-493, (1990). MR 90j:65021
  • 19. Stein, E., Singular integrals and differentiability properties of functions, Princeton, NJ: Princeton University Press, 1970. MR 44:7280
  • 20. Temam, R., Infinite-dimensional dynamical systems in mechanics and physics, Applied Mathematical Sciences 68, Berlin:Springer-Verlag, 1997. MR 98b:58056
  • 21. Verfürth, R. ``Error estimates for some quasi-interpolation operators," M2AN Math. Model. Numer. Anal. 33, pp. 695-713 (1999). MR 2001a:65149

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65D05, 65N15, 65N30

Retrieve articles in all journals with MSC (2000): 65D05, 65N15, 65N30

Additional Information

V. Girault
Affiliation: Laboratoire d’Analyse Numérique, Université Pierre et Marie Curie, 75252 Paris cedex 05, France

L. R. Scott
Affiliation: Department of Mathematics and the Computation Institute, University of Chicago, Chicago, Illinois 60637-1581

Keywords: Hermite interpolation, regularization, divergence-zero finite elements, Leray-Hopf lifting
Received by editor(s): October 15, 1999
Published electronically: January 17, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society